Texas, 2010

Flash Flood in Texas, July 8, 2010

July 8, 2010 · NWS MAF · 1 event in 1 county or zone

An early season cold front stalled across the region during the evening hours. Very moist conditions combined with the front and a mid level disturbance to produce numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An early season cold front stalled across the region during the evening hours. Very moist conditions combined with the front and a mid level disturbance to produce numerous showers and thunderstorms. Very heavy rainfall was observed across the Trans Pecos region of Texas resulting in one flash flood report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 8, 5:29 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 8, 5:29 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT THU JUL 8 2010

.DISCUSSION...
PLEASE SEE LATEST /00Z/ AVIATION DISCUSSION.

&&

.AVIATION...
SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO FOR THE NEXT 24 HOURS.
EXPECT MVFR CEILINGS AND LOCALLY HEAVY RAINFALL AS THESE SHOWERS
AND STORMS SLOWLY TRACK SOUTHWESTWARD ACROSS THE AREA. AFTER
MIDNIGHT...CEILINGS ARE EXPECTED TO QUICKLY LOWER WITH MORE
WIDESPREAD MVFR CONDITIONS PREVAILING AND WITH IFR CONDITIONS
TOWARDS DAYBREAK FRIDAY. AS THE REMNANTS OF THE TROPICAL
DEPRESSION TRACKS CLOSER TO WEST TEXAS...CEILINGS WILL BE SLOW
TO IMPROVE ON FRIDAY WITH MVFR CEILINGS AND CB REMARKS COMMON
THROUGHOUT THE DAY.

&&

.PREV DISCUSSION... /ISSUED 251 PM CDT THU JUL 8 2010/

DISCUSSION...
..HEAVY RAINFALL COULD AFFECT THE WESTERN LOW ROLLING PLAINS...
PERMIAN BASIN...TRANS PECOS...STOCKTON PLATEAU...DAVIS MOUNTAINS AND
BIG BEND REGION TONIGHT THROUGH SATURDAY...

THE REMNANTS OF ANOTHER TROPICAL SYSTEM WILL COMBINE WITH A COLD
FRONT OVER THE AREA TO GIVE MUCH OF SOUTHEAST NEW MEXICO AND WEST
TEXAS A GOOD CHANCE OF RAIN INTO THE WEEKEND...ESPECIALLY THE NEXT
36 HOURS.  A VERY MOIST AIRMASS WAS ALREADY SITUATED ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON...WHILE A COLD
FRONT LIE FROM THE GUADALUPE MOUNTAINS...SOUTHEASTWARD TO NEAR PECOS
AND FORT STOCKTON AND JUST NORTH OF DRYDEN.  AN UNCAPPED...UPSLOPE
REGIME WAS ALREADY YIELDING SCATTERED SHOWERS...PARTICULARLY ALONG
AND TO EITHER SIDE OF THE FRONTAL BOUNDARY.  FURTHER EAST ACROSS
CENTRAL AND SOUTHERN TEXAS...BANDS OF SHOWERS AND THUNDERSTORMS WERE
RADIATING WELL NORTH AND WEST OF THE SURFACE CIRCULATION OF TROPICAL
DEPRESSION 2...AND INSTIGATED FURTHER BY MID LEVEL VORTICITY MAXIMA
ASSOCIATED WITH THE SAME SYSTEM.  TROPICAL MOISTURE WILL CONTINUE TO
ADVECT WESTWARD TONIGHT AND FRIDAY AS THE SURFACE CIRCULATION FROM
THE TROPICAL DEPRESSION MOVES UP THE RIO GRANDE RIVER VALLEY AND
INTO COAHUILA.  WIDESPREAD PWATS AROUND 1.5 INCHES OVER THE REGION
TODAY WILL INCREASE TO NEAR 2 INCHES...ESPECIALLY OVER THE EASTERN
AND SOUTHERN CWA.  RAINFALL RATES WILL BE JUST AS GOOD OR BETTER
WITH THIS TROPICAL SYSTEM DUE TO THE PROJECTED FURTHER NORTHWARD
TRACK...THE PRESENCE OF THE FRONTAL BOUNDARY OVER THE AREA AND THE
POTENTIAL FOR THUNDERSTORMS.  SINCE SOME OF THE INITIAL BANDS OF
SHOWERS AND THUNDERSTORMS COULD IMPINGE UPON THE EASTERN CWA
TONIGHT...HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE
TONIGHT...AND ADD PORTIONS OF THE UPPER TRANS PECOS...NORTHERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR THE DURATION OF THE
WATCH.

SHOWERS AND STORMS WILL PERSIST FRIDAY OVER MUCH OF THE AREA AS THE
SAID SURFACE LOW MOVES WESTWARD...TO THE SOUTH OF THE BIG BEND
REGION.  DIFFLUENT MID LEVEL FLOW ALOFT WILL ACCOMPANY A SHEAR AXIS
TRAVERSING THE CWA FRIDAY.  ALTHOUGH THE BEST RAIN CHANCES WILL BE
TO THE NORTH OF THE SURFACE LOW...THINK HIGHER POPS ARE WARRANTED
FURTHER NORTH SINCE UPSLOPE FLOW WILL PERSIST AT THE SURFACE AND
WARM AIR ADVECTION ABOVE THE COOLER SURFACE AIRMASS WILL LIKELY
RESULT IN SOME ELEVATED INSTABILITY...AND POSSIBLE BANDS OF
THUNDERSTORMS.  PWATS OF 1.5 TO 2 INCHES WILL BE COMMON ACROSS THE
AREA AND HEAVY RAINFALL COULD LIKELY OCCUR WELL NORTH OF THE SURFACE
LOW.  HOW LONG IT TAKES THE MID LEVEL SHEAR AXIS TO DEPART THE
REGION WILL DETERMINE HOW LONG POPS WILL BE KEPT IN THE FORECAST.
FOR NOW...HAVE GONE WITH A SLOWER EXIT...HENCE LOW ORDER CHANCE POPS
ACROSS THE AREA SATURDAY. THEREAFTER...WE SHOULD DRY OUT SOMEWHAT...
AND ACCORDING TO MEDIUM RANGE PROGS...WARM UP AS AN UPPER RIDGE
BUILDS OVER THE AREA.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR THE FOLLOWING
     ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...WARD...WINKLER.

&&
Hazardous weather outlook, Jul 8, 1:21 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT THU JUL 8 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT THU JUL 8 2010 /121 PM MDT THU JUL 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH
TONIGHT AS A WEAK COLD FRONT INTERACTS WITH INCREASING TROPICAL
MOISTURE ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS
ACROSS THE PERMIAN BASIN...THE TRANS PECOS REGION...THE DAVIS
MOUNTAINS AND THE BIG BEND AREA...AND A FLASH FLOOD WATCH IS IN
EFFECT ACROSS THESE LOCATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS THE REGION FRIDAY AND FRIDAY NIGHT AS MOISTURE
ASSOCIATED WITH THE REMNANTS OF A TROPICAL SYSTEM INTERACT WITH A
WEAK COLD FRONT IN PLACE OVER THE AREA. THE MAIN CONCERN WITH ANY
SHOWERS AND THUNDERSTORMS WILL BE HEAVY RAINFALL AND THE CONTINUED
POTENTIAL FOR FLASH FLOODING. THE GREATEST THREAT FOR FLASH
FLOODING WILL BE ACROSS THE PERMIAN BASIN...THE TRANS PECOS
REGION...THE DAVIS MOUNTAINS AND THE BIG BEND AREA...AND A FLASH
FLOOD WATCH WILL CONTINUE IN EFFECT ACROSS THESE LOCATIONS FRIDAY
AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 91 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Upton

When
July 8, 9:00 PM CST to 10:00 PM CST
Where
Upton County, Mc Camey to 0.53 mi N of Mc Camey Upton Co Ar
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
31.130, -102.230

A local gas station reported flooding across McCamey, TX. The water was high enough to move into both the middle school and elementary school.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248852.